Tuesday, December 19, 2006
...that's sort of what FDA seems to be suggesting.
Aspirin, ibuprofen, acetaminophen and the other related over-the-counter drugs remain safe and effective when used as directed, the Food and Drug Administration said.
However, overdoses of acetaminophen can cause serious liver damage, even death, the FDA said. For aspirin, ibuprofen and other nonsteroidal anti-inflammatory drugs, there is a risk of gastrointestinal bleeding and kidney injury even when patients take the correct dose. Those risks too are linked to deaths, in this case thousands each year. The FDA cautioned the risk is rare when compared to the number of patients who take the drugs.
In the official press release (and while I'm here, can I note that I'm charmed by the "BBS" in the FDA's URLs? Brings me back to running one on an Apple //e), FDA provides more details:
To help ensure safe use of OTC products, and to provide consumers with the labeling necessary for them to make more informed medical decisions, FDA is proposing the following label changes:
For Products Containing Acetaminophen
• To require new warnings which would highlight the potential for liver toxicity, particularly when using acetaminophen in high doses, when taking more than one product with acetaminophen, and when taken with moderate amounts of alcohol;
• To require that the ingredient acetaminophen be prominently identified on the product's principal display panel (PDP) of the immediate container, and the outer carton (if applicable).
For Products Containing NSAIDs
• To require new warnings for products that contain an NSAID which would highlight the potential for stomach bleeding in persons over age 60, in persons who have had prior ulcers or bleeding, in persons who take a blood thinner, when taking more than one product containing an NSAID, when taken with moderate amounts of alcohol, and when taking for longer time than directed; and
• To require that the name of the NSAID ingredient and the term "NSAID" be prominently identified on the product's PDP of the immediate container and the outer carton (if applicable).
I don't have any NSAIDs at hand, but my recollection is that much of that is already there, though probably not in as strong of language as FDA would like. The drug interaction is probably the most useful addition, since, as the press release also notes, people may not recognize that ibuprofen and aspirin (for instance) are both NSAIDs and so can increase the relevant risks.